Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Pocatello, ID

August 17, 201514 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 17, 2015, 3:58 AM MDT for 14 counties in Idaho. It took effect at Aug 17, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2015, 3:58 AM MDT (09:58 UTC)
In effect from
Aug 17, 2015, 12:00 PM MDT
Expired
Aug 17, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 45 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4482 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WWUS85 KPIH 170958
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
358 AM MDT MON AUG 17 2015

...FIRE WEATHER RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 425 AND 427 AS WELL AS ZONE 413 BELOW 5000 FEET...

.AN UPPER LEVEL SYSTEM WILL PUSH EAST TODAY. EXPECT WINDS TO
INCREASE THIS AFTERNOON WITH GUSTS OF 25 TO 35 MPH EXPECTED.
WIDESPREAD HUMIDITY OF BELOW 15 PERCENT IS ALSO EXPECTED.

IDZ425-427-172100-
/O.UPG.KPIH.FW.A.0002.150817T1800Z-150818T0300Z/
/O.NEW.KPIH.FW.W.0004.150817T1800Z-150818T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
358 AM MDT MON AUG 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
425 AND 427...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 425 AND 427.

* TIMING...NOON TO 9 PM MDT.

* WIND...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS 25 TO 35 MPH
* HUMIDITY...BELOW 15 PERCENT

* IMPACTS...ANY EXISTING FIRES OR ANY FIRES THAT DEVELOP WILL
  LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ413-172100-
/O.NEW.KPIH.FW.W.0004.150817T1800Z-150818T0300Z/
CARIBOU RANGE/CARIBOU NF-
358 AM MDT MON AUG 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE
413 BELOW 5000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 413 BELOW 5000 FEET.

* TIMING...NOON TO 9 PM MDT.  

* WIND...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS 25 TO 35 MPH.

* HUMIDITY...BELOW 15 PERCENT

* IMPACTS...ANY EXISTING FIRES OR ANY FIRES THAT DEVELOP WILL
  LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
2 follow-up statements
211 
WWUS85 KPIH 172022
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT MON AUG 17 2015

...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427 AS WELL
AS ZONE 413 BELOW 5000 FEET...

.AN UPPER LEVEL SYSTEM WILL PUSH EAST TODAY. EXPECT WIND GUSTS OF
25 TO 35 MPH LATE THIS AFTERNOON THROUGH EARLY EVENING. WIDESPREAD
HUMIDITY OF BELOW 15 PERCENT IS ALSO EXPECTED.

IDZ413-425-427-180300-
/O.CON.KPIH.FW.W.0004.000000T0000Z-150818T0300Z/
CARIBOU RANGE/CARIBOU NF-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
222 PM MDT MON AUG 17 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND
427...

* AFFECTED AREA...FIRE WEATHER ZONES 425 AND 427.

* TIMING...UNTIL 9 PM MDT.

* WIND...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS 25 TO 35 MPH
 
* HUMIDITY...BELOW 15 PERCENT

* IMPACTS...ANY EXISTING FIRES OR ANY FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
110 
WWUS85 KPIH 180248
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
848 PM MDT MON AUG 17 2015

IDZ413-425-427-180400-
/O.EXP.KPIH.FW.W.0004.000000T0000Z-150818T0300Z/
CARIBOU RANGE/CARIBOU NF-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
848 PM MDT MON AUG 17 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413...425 AND
427...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 17, 3:18 AM MDT, 40 minutes earlier.

Area forecast discussion, Aug 17, 3:18 AM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT MON AUG 17 2015

.SHORT TERM...TODAY AND TUESDAY. THE NEXT STORM CONTINUES TO DROP
SOUTHEAST ACROSS MONTANA AND ALONG/EAST OF THE DIVIDE. WE ARE
STILL LOOKING FOR A FEW SHOWERS AND STORMS BASICALLY NORTHEAST OF
A MONIDA-DRIGGS LINE TODAY AND TOMORROW. THE BIGGER IMPACT FOR
TODAY AT LEAST WILL BE THE WINDS ACROSS MUCH OF EASTERN IDAHO.
ACROSS THE NORTH...10-20MPH WINDS WITH HIGHER GUSTS ARE EXPECTED
THIS AFTERNOON AND EVENING. FARTHER SOUTH...20-25MPH WINDS WITH
GUSTS TO 35MPH ARE LIKELY DUE TO A TIGHTER GRADIENT AND FAVORED
FLOW PATTERN FOR STRONGER WINDS. IT'S BORDERLINE FOR A LAKE WIND
ADVISORY SO WE AREN'T ISSUING ONE BUT JUST BEWARE THAT IT COULD BE
A BIT CHOPPY ON AMERICAN FALLS RESERVOIR AND OTHER LAKES. WINDS
WILL BECOME MOSTLY DOWNVALLEY TONIGHT WITH SLIGHTLY HIGHER WINDS
EMPTYING OUT OF THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS. TUESDAY WILL BE A BIT BREEZY BUT CERTAINLY LIGHTER THAN
TODAY. THIS WILL PLAY HAVOC WITH SMOKE AND HOW MUCH WE WILL SEE.
LOOKING AT SOME OF THE FORECASTS DEALING WITH SMOKE MOVEMENT...IT
APPEARS THAT WE SHOULD SEE SOMETHING SIMILAR TO A COUPLE OF DAYS
AGO. SMOKE WILL THICKEN UP A BIT AS WINDS PULL IN SMOKE FOR AROUND
BOISE AND UP IN THE CENTRAL MOUNTAINS. FOR TONIGHT AND
TUESDAY...WE SHOULD SEE THICKER SMOKE EXCEPT FOR IN THE FAR
EASTERN AND SOUTHEASTERN MOUNTAINS. HIGHS TODAY ARE VERY SIMILAR
TO SUNDAY...DROPPING 3-6 DEGREES ON TUESDAY. KEYES

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY. THE REST OF THE
PERIOD WILL BE MOSTLY DRY. FRIDAY AND SATURDAY WOULD BE WHEN THE
NEXT STORM AFFECTS EASTERN IDAHO. THE MODELS ARE STILL STRUGGLING
WITH HOW FAR SOUTH THEY WANT TO BRING THIS SYSTEM. RIGHT NOW
THOUGH...IT VERY MUCH LOOKS LIKE TODAY'S STORM AND ANY SHOWERS AND
STORMS WOULD BE ACROSS THE NORTH AND DRY/BREEZY ACROSS THE
SOUTHERN HALF OF THE STATE. WE WILL SEE A QUICK WARMUP BEFORE THEN
WITH HIGHS IN THE 70S AND 80S AND A FEW SPOTS PUSHING 90 DEGREES.
THEY DROP BACK ABOUT 10 DEGREES WHEN THE NEXT STORM MOVES THROUGH.
KEYES

&&

.AVIATION...A SYSTEM MOVING OVER THE MONTANA DIVIDE TODAY WILL WILL
BRING SLIGHTLY ELEVATED WINDS OVERNIGHT AND BREEZY TO MODERATE WINDS
FOR THE VALLEY TAF SITES THIS AFTERNOON INTO EARLY EVENING. TAF
SITES MAY SEE BRIEF LIGHT WINDS THIS MORNING. IF SO...WITH SMOKE
STILL LINGERING IN THE AREA...VALLEY TAF SITES MAY SEE BRIEF MVFR
VIS EARLY THIS MORNING AS A RESULT. OTHERWISE...EXPECT VFR
CONDITIONS TODAY FOR ALL TAF SITES. WYATT

&&

.FIRE WEATHER...HAVE ISSUED FIRE RED FLAG WARNING FOR ZONES 425 AND
427 AS WELL AS ZONE 413 BELOW 5000 FEET FOR TODAY FROM NOON TO 9 PM
MDT FOR LOW HUMIDITY AND GUSTY WINDS. A SYSTEM WILL PASS OVER THE
MONTANA DIVIDE TODAY BRINGING INCREASED WINDS AFTER 18Z. THE EXTREME
SOUTHWEST CORNER OF ZONE 410 WILL SEE GUSTY WINDS AT OR NEAR 30 MPH
BRIEFLY ALONG WITH RELATIVE HUMIDITY BELOW 15 PERCENT. HOWEVER...THE
MAJORITY OF THE FIRE ZONE 410 LOCATED BELOW 5000 FEET SHOULD NOT SEE
GUSTY WINDS NEAR 30 MPH. AS A RESULT...HAVE LEFT ZONE 410 OUT OF A
RED FLAG WARNING. WINDS WILL DIE DOWN MONDAY NIGHT AND BE MUCH LESS
ON TUESDAY WITH SLIGHTLY HIGHER HUMIDITY ACROSS THE REGION.  EXPECT
CONTINUED DRY CONDITIONS THROUGH THE WEEK WITH GRADUAL WARMING
TEMPERATURES THROUGH THURSDAY. ANOTHER SYSTEM WILL MOVE NORTH OF THE
AREA ON FRIDAY INTO SATURDAY BRINGING BACK BREEZY TO MODERATE WINDS.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
IDZ413-425-427.

&&

Nearby

Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.